Delayed ejaculation

(12 Posts)
OhNoNotMonday Mon 07-Oct-19 12:55:29

DH has been on Sertraline for 4/5 months and had his dose increased about 2 months ago.

He now seems to have delayed ejaculation(checked and it is a common with use of that medication). The thing is he needs the tablets as it has helped massively with his anxiety BUT in the last month or so every time we have sex he is lasting hours. Last night after an hour of penetrative sex I had to ask him to stop - which he did and I tried to finish him off orally and by hand - it just doesn't happen.

He says that when he masturbates he can finish but hasn't been very often. He says that he is ok and that he still get pleasure from the build up and we have talked about it being psychological as he can when he is on his own. He explained it as he can feel the build up and when he is just about to it suddenly stops and he has to start the build up again. There is no problem in getting or maintaining the erection at all.

I feel awful, it is putting me off having sex because I don't want it to last hours and then him not finish at the end of it. I feel like he is telling me he is fine with it but not sure how really fine he is and feel awful drawing it to an end before he has ended but not sure what else to do now. We tried play lube and other than make it more comfortable for me having such extended penetration, didn't seem to help him much!

Don't think he is keen on going back to docs - anyone else had this problem? IS it really a problem or am I just over thinking?

OP’s posts: |
Easilyflattered Mon 07-Oct-19 16:20:31

My husband was the same on SSRIs. When he stopped taking them after a couple of years it resolved after a few weeks.

I won't lie I did feel a bit meh about sex knowing he wouldn't cum, but he wanted to continue anyway. And I think that he had to be patient and reassuring after the births of our babies, so I had to return the same understanding. Ultimately I needed a well husband and he did get better with antidepressants.

Easilyflattered Mon 07-Oct-19 16:22:08

Sorry I meant that he wanted to continue having sex, we just used to stop once I'd climaxed because he knew he wouldn't be able to.

OhNoNotMonday Mon 07-Oct-19 16:36:52

Thanks easily we have been together nearly 20 years and usually quite open but had ups and downs about sex over the years when one of us has maybe wanted more than the other etc.

He says he is OK with how it is so I don't know why I am questioning other than the fact that as a women I am fine if I didn't always get there - its the intimacy of having sex with him. I suppose I just assume for him that might not really be satisfying enough.

i agree though all in all I would rather have him mentally well and happy to carry on and get my head around it, I just think I need to believe him then when he says it's ok.

OP’s posts: |
Easilyflattered Mon 07-Oct-19 16:42:22

Yes it does take some getting used to, I was worried if I kept bringing it up that he'd feel under pressure to stop taking the medication or that he'd avoid sex altogether which might become a pattern. He claims sex still felt good, and he still wanted the intimacy, he just struggled to climax.

OhNoNotMonday Mon 07-Oct-19 16:59:15

Thank you, you really have put my mind at rest.

I don't want him to feel under pressure to stop taking the tablets and I don't want to put more pressure on him by feeling like he has to cum as I worry it will just make him more anxious and then he will have to up his tablets.

I will have a chat with him next time it comes up no pun intended and make it clear as long as he is happy then we can carry on but try and say he doesn't need to keep going for hours in a desperate attempt because it just isn't happening and we are both to knackered.

Thanks again.

OP’s posts: |
Arnoldthecat Mon 07-Oct-19 20:07:44

As you have discovered, this is a common side effect with SSRIs though i believe switching to another may help? The trouble is of course that it can also become a self fulfilling prophecy. You both want to have great sex,you re both up for it, he knows what has happened before, that thought is inserted into his mind, and low and behold its difficult to stop that experience repeating itself,,

Advertisement

OhNoNotMonday Tue 08-Oct-19 10:31:27

Yes arnold I think this is part of the problem, I think he is a bit worried that he isn't finishing and clearly wants to and then can't and worries. But whilst I love him and still want him to feel fulfilled, I don't want this to turn into me dreading having sex because it's going to take hours and the end result is the same.

I think he is worried about going to the doctors in case they take him off the tablets or that a change in tablets won't help him as much, he has struggled with anxiety for last few years and now sees how bad it had got and how it was ruining his relationship with the family - I think he worries that any change will set him back.

OP’s posts: |
pudding21 Tue 08-Oct-19 15:01:41

Hi Op: I would (in discussion with his doctor) look at alternatives to anti depressants, here is a wondeful dr who discusses possible causes of anxiety and depression and sometimes ssri's are not the answer, although are life saving for some people.

www.youtube.com/channel/UCKV4zHO9ImKYRahFXHmcoxw

Lots of connection with diet, gut microbiome, how we build our happy homrones and neurotranmitters.

eatwhatyouwant Sat 19-Oct-19 12:27:44

This has happened to me every single time I have needed to take an SSRI.

At first I was quite happy that I was able to last a long time as the relationship was new and 'extended' sessions were welcome.

After a couple of months it became increasingly frustrating as sex required anything up to a two hour time commitment and a 'quickie' was definately out of the question.

The amount of concentration required to climax was so much that it was completely spoiling the act for me.

In the end I decided to stop the medication as I was concerned that my relationship was becoming strained and decided that the ability to bond with my partner intimately especially during the honeymoon phase was more important at that time.

Upon stopping SSRIs the situation did improve and I was suddenly finding myself pretty premature (still better than delayed though)

As a compromise I purchased some 5htp and St johns wort (used alternate weeks to avoid tolerance) from a health food store and have found that if I take a 5htp a couple of hours before sex it allows me to last a few minutes longer. The antidepressent and anti anxiety effects from these supplements has also been quite impressive and completely devoid of side effects.

On a side note I have noticed that long term use of SSRIs has definately effected my erections in a negative way (even after stopping for over a year) and as such I now often use Viagra to assist with this.

busybarbara Sat 19-Oct-19 14:09:48

Sex is not all about the orgasm, he’ll be having a good time anyway. Put it all to one side and let him focus on you. He’ll come when he’s ready

SimplySteveRedux Sun 27-Oct-19 00:58:41

I had the same issue, along with loss of libido on SSRIs, including Sertraline. Since being switched to SNRIs all the sexual issues have resolved, but it can take a psychiatric assessment to be prescribed one. Well worth it, mind.

Join the discussion

To comment on this thread you need to create a Mumsnet account.

Join Mumsnet

Already have a Mumsnet account? Log in